Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The discrete plateau problem:
Convergence results

Authors: Gerhard Dziuk and John E. Hutchinson
Journal: Math. Comp. 68 (1999), 519-546
MSC (1991): Primary 65N30; Secondary 49Q05, 53A10
MathSciNet review: 1613699
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We solve the problem of finding and justifying an optimal fully discrete finite element procedure for approximating minimal, including unstable, surfaces. In a previous paper we introduced the general framework and some preliminary estimates, developed the algorithm and give the numerical results. In this paper we prove the convergence estimate.

References [Enhancements On Off] (What's this?)

  • [Be] M. Berger, Nonlinearity and Functional Analysis, Academic Press 1977. MR 58:7671
  • [BPS] J.H. Bramble, J.E. Pasciak & A.H. Schatz, An Iterative Method for Elliptic Problems on Regions Partitioned into Substructures, Math. Comp. 46 (1986), 361-369. MR 88a:65123
  • [DH0] G. Dziuk, J.E. Hutchinson, On the approximation of unstable parametric minimal surfaces, preprint No. 340 (1994) SFB 256, Bonn, or CMA Math. Res. Rep. 9 (1994), Australian National University.
  • [DH1] G. Dziuk, J.E. Hutchinson, On the approximation of unstable parametric minimal surfaces, Calc. Var. 4 (1996), 27-58. MR 96m:49073
  • [DH3] G. Dziuk, J.E. Hutchinson, A Finite Element Method for the Computation of Parametric Minimal Surfaces, Tatra Mount. Math. J. 4 (1994), 49-62. MR 95g:65151
  • [DH4] G. Dziuk, J.E. Hutchinson, The Discrete Plateau Problem: Algorithm and Numerics, Math. Comp. 68 (1999), 1-23.
  • [JK] D.S. Jerison & C.E. Kenig, Boundary Value Problems on Lipschitz Domains, Studies in Mathematics 23, 1-68, ed. W. Littman, MAA Studies in Mathematics. MR 85f:35057
  • [LM] J.L. Lions & E. Magenes, Non-Homogeneous Boundary Value Problems and Applications I, Grundlehren der Mathematischen Wissenschaften 181, Springer-Verlag 1972. MR 50:2670
  • [St] M. Struwe, Plateau's Problem and the Calculus of Variations, Mathematical Notes 35, Princeton University Press 1988. MR 90h:58016

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 65N30, 49Q05, 53A10

Retrieve articles in all journals with MSC (1991): 65N30, 49Q05, 53A10

Additional Information

Gerhard Dziuk
Affiliation: Institut für Angewandte Mathematik, Universität Freiburg, Hermann–Herder–Str. 10, D-79104 Freiburg i. Br., GERMANY

John E. Hutchinson
Affiliation: Department of Mathematics, School of Mathematical Sciences, Australian National University, GPO Box 4, Canberra, ACT 0200, AUSTRALIA

Keywords: Minimal surface, finite elements, order of convergence, Plateau Problem
Received by editor(s): August 26, 1996
Article copyright: © Copyright 1999 American Mathematical Society